New York, 2005

High Wind in New York, November 7, 2005

November 7, 2005 · NWS BTV · 1 event in 1 county or zone

A strong storm system over the northern Great Lakes region on the morning of November 6th moved northeast into Canada. It reached northern Quebec the late night of November 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong storm system over the northern Great Lakes region on the morning of November 6th moved northeast into Canada. It reached northern Quebec the late night of November 6th. The associated cold front moved west to east across the area, followed by a period of strong winds in the overnight period of November 6th into the early morning of November 7th, as cooler air moved in. Trees and power lines were blown down around the area of Jay, New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 6, 10:29 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 6, 10:29 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1029 PM EST SUN NOV 6 2005

.SHORT TERM (OVERNIGHT)...
SEVERE THUNDERSTORM WATCH 851 EXPIRED AT 1000 PM EST. HAVE ALREADY
SENT OUT UPDATED ZONE FORECASTS TO REFLECT THIS. HAVE ALSO CLEANED
UP THE WORDING IN THE OVERNIGHT FORECAST TO REMOVE MENTION OF
THUNDERSTORMS. RAIN MAINLY CONFINED TO VERMONT AT THIS TIME...WITH
RADAR SHOWING SOME SCATTERED SHOWERS OVER NORTHERN NEW YORK AT THIS
TIME. LIGHTNING ACTIVITY HAS ALSO ENDED OVER THE FORECAST AT THIS
TIME. SURFACE OBSERVATIONS SHOWING THE WINDS ARE STARTING TO
INCREASE BEHIND THE COLD FRONT OVER NORTHERN NEW YORK. WILL KEEP THE
HIGH WIND WARNING/WIND ADVISORY IN PLACE OVERNIGHT. OTHERWISE...NO
CHANGES TO THE REMAINDER OF THE FORECAST
&&

.PREVIOUS DISCUSSION...
(ISSUED 216 PM EST SUN NOV 6 2005)

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
STG GRT LAKES LOW (989MB) ALG WITH STG NRN QUEBEC SFC HIGH (1034MB)
ACCNTG FOR STG WND FIELD ALOFT. MDLS SHW H8 JET OF 50-60 KTS AHD/ALG
SFC CD FNT. MEANWHILE...INVERSION LVLS REMAIN BLO THESE WNDS FOR THE
MOST PART (ESP VT) THUS NOT MIXING AND WL NEED SOME ASSISTANCE.

THIS ASSISTANCE WL LKLY BE FM CD FNT AND XPCTD SHRA/TSRA ALG CD FNT
WITH ANY CONVECTICE COLUMNS CAPABLE OF CAPTURING AND TRANSLATING
THESE STG WNDS TO SFC. ALBEIT WITH TIME AS HEATING/INSTABILITY IS
LOSS APPROACHING VT...THE THREAT BEGINS TO LESSEN AS WELL. (PLEASE
SEE MORE OF CONVECTIVE THREAT - SWODY1).

CD FROPA ACRS ST LWRNC VLY ARD 00Z...CHMPL VLY ARD 03Z AND INTO NH
BY 06Z. THERE WL BE SOME GUSTINESS AND REFRESHING OF WNDS JUST AFT
FROPA...FOLLOWED BY A 3-4 HR LAG...THEN XPCT A RESURGENCE AND VRY
GOOD MIXING TO TAKE PLACE AS MID-LVL S/W DELIVERS THE BRUNT OF CAA
INTO FA. THESE STG WNDS SHLD CONT IN HWW LOCALES OF NY THRU 12Z
THEN SLWLY DIMINISH BUT WND ADV CRITERIA PSBL THRU MIDDAY IN NRN
VT. IVE NOTICED THAT 50-60KT JET AFT FROPA IS MUCH LWR IN NRN NY
AND BLO INVERSION WHERE ITS CONSIDERABLY HIGHER AND AOA INVERSION
IN VT.

WESTERLY CYCLONIC FLOW WL KEEP MIN CHC OF SHRA IN UPSLOPE REGIONS
THRU MIDDAY MON WITH DOWNSLOPING SS.

A MORE ZONAL FLOW MON NGT BUT STL WNW AND AN EMBEDDED DISTURBANCE
WITH A WEAK SFC TROF AS WELL. THIS WL LKLY MEAN NRN VLY SPRINKLE/
FLURRY AND MTN -SHSN LATE MON NGT/ERLY TUES FOLLOWED BY WEAK RIDGING
AT ALL LVLS LATE TUES-ERLY TUES NGT BFR WAA PTRN FM NXT SYSTEM LATE
TUES NGT/WED.

WELL KEEP HEADLINES INTACT FM MODIFICATIONS WE MADE AT MIDDAY
UPDATE.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...
DUE TO SHORTER-TERM WX CONCERNS...MADE MINIMAL EDITS TO THIS PORTION
OF THE FCST. CF STILL EXPECTED TO MOVE ACRS THE FA FROM THE WEST ON
WED THRU THU...THEN HI PRESS FOR MUCH OF FRI/SAT...WITH MAYBE
ANOTHER STORM SYS AFFECTING THE FA ON NEXT SUN. ADJUSTED POP/WX/SKY
GRIDS ACCORDINGLY. NO BIG CHANGES TO TEMP GRIDS. LOADED IN THE
LATEST HPC DEWPT/WIND DATA. FEW TWEAKS TO SOME TEMP/WIND GRIDS TO
TRY AND MESH BETTER WITH SURROUNDING WFOS.

AVIATION...
REMNANTS OF ANY CONVECTION TO MOVE ACRS THE FA FROM THE WEST INTO
TONITE. SFC WINDS EXPECTED TO SHIFT AROUND TO THE S-SW AND PICK UP
IN INTENSITY INTO EARLY TONITE. STRONG WESTERLY SFC FLOW EXPECTED
ACRS THE FA BY EARLY ON MON. DID NOT SPEND MUCH TIME ON FG CHCS FOR
TONITE...BUT WITH WINDS PICKING UP THERE APPEARS TO BE LITTLE CHC OF
THAT ANYWAYS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FOR VTZ016>018 UNTIL 7 AM MONDAY.
  ...WIND ADVISORY FOR VTZ001>011-019 UNTIL 1 PM MONDAY.
NY...HIGH WIND WARNING FOR NYZ026-027-029>031-034-087 UNTIL 7 AM
     MONDAY.
  ...WIND ADVISORY FOR NYZ028-035 UNTIL 1 PM MONDAY.
&&

SHORT TERM...WGH
Hazardous weather outlook, Nov 6, 6:21 AM EST, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
621 AM EST SUN NOV 6 2005

NYZ026>031-034-035-087-VTZ001-002-005-009-016>018-071130-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
621 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF NORTHERN NEW
YORK...EAST TO THE WESTERN SLOPES OF THE GREEN MOUNTAINS IN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. A
STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH...
WINDS UP TO 40 MILES PER HOUR. THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING COULD RESULT IN STRONGER WINDS IF THEY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL GRADUALLY DIMINISH TO 20 TO 30 MILES PER HOUR ON
MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THEY SHOULD
BE PREPARED TO REPORT STRONG WINDS OR DAMAGE LATER TODAY.

VTZ003-004-006>008-010>012-019-071130-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
621 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
VERMONT...AS WELL AS RUTLAND AND WINDSOR COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. A
STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH...
WINDS UP TO 35 MILES PER HOUR. THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING COULD RESULT IN STRONGER WINDS IF THEY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL GRADUALLY DIMINISH TO 20 TO 30 MILES PER HOUR ON
MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THEY SHOULD
BE PREPARED TO REPORT STRONG WINDS OR DAMAGE LATER TODAY.

In the hours before

Local storm report, Nov 6, 8:04 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
804 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     DE KALB                 44.50N 75.35W
11/06/2005                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0516 PM     TSTM WND DMG     POTSDAM                 44.67N 74.99W
11/06/2005                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0620 PM     TSTM WND DMG     TUPPER LAKE             44.23N 74.47W
11/06/2005                   FRANKLIN           NY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN BLOCKING SIDE ROADS ALONG AND NEAR
            ROUTE 3 BETWEEN TUPPER LAKE AND PIERCEFIELD

0620 PM     TSTM WND DMG     PIERCEFIELD             44.23N 74.57W
11/06/2005                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN BLOCKING ROADS INTO AND AROUND ROUTE
            3 BETWEEN PIERCEFIELD AND TUPPER LAKE

0630 PM     TSTM WND DMG     DUANE CENTER            44.65N 74.27W
11/06/2005                   FRANKLIN           NY   LAW ENFORCEMENT

            LARGE BRANCHES AND POWERLINES DOWN

0648 PM     TSTM WND DMG     SARANAC LAKE            44.33N 74.13W
11/06/2005                   FRANKLIN           NY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0753 PM     TSTM WND DMG     NEW HAVEN               44.12N 73.15W
11/06/2005                   ADDISON            VT   LAW ENFORCEMENT

            TREES DOWN

&&

SLW
Special weather statement, Nov 6, 8:46 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
846 PM EST SUN NOV 6 2005

NYZ028-031-034-035-VTZ001>012-016>019-070345-
GRAND ISLE-ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-
ORANGE-WINDSOR-ESSEX-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN
CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN
ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-EASTERN ESSEX-WESTERN
ESSEX-EASTERN CLINTON-WESTERN CLINTON-

AT 836 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME HEAVY SHOWERS AND STRONG THUNDERSTORMS FROM WEST SWANTON TO
AROUND 20 MILES SOUTHWEST OF PAWLET IN VERMONT...MOVING EAST AT
35 MPH.

THESE SHOWERS AND STORMS WILL BE NEAR WEST BOLTON...WELLS BY
9 PM...NEAR RUTLAND...WATERBURY BY 910 PM...NEAR WEST
BROOKFIELD...WATERBURY CENTER BY 920 PM...NEAR
WORCESTER...WILLIAMSTOWN BY 930 PM...AND NEAR WESTON AND WOLCOTT BY
940 PM.

SMALL HAIL...WIND GUSTS OF 40 MPH OR HIGHER...OCCASIONAL LIGHTNING
AND MINOR TREE DAMAGE MAY ACCOMPANY ANY THUNDERSTORMS TONITE. DO NOT
VENTURE OUT DURING HEAVY SHOWERS AND THUNDERSTORMS. PLEASE REPORT
ANY SEVERE WEATHER FROM THIS AFTERNOON AND EVENING TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON VERMONT OR YOUR LOCAL LAW ENFORCEMENT
AGENCY.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Essex

When
November 7, 2:00 AM EST to 3:30 AM EST
Where
Western Essex forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485689.